Alert archive / Texas / Flash Flood Warnings in 2023

Flash Flood Warning 9, NWS Midland/Odessa, TX

May 18, 2023Glasscock County, Howard County, Texas

NWS Midland/Odessa, TX issued this flash flood warning at May 18, 2023, 8:33 PM CDT for Glasscock County, Howard County, Texas. It was in force for 87 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2023, 8:33 PM CDT (01:33 UTC)
Expired
May 18, 2023, 10:00 PM CDT
In force
87 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

Counties Glasscock County, TX, Howard County, TX

The radar

The Midland/Odessa radar (KMAF), 73 km from the middle of the area, began a volume at 01:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.6 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 587 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 19 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
587 J/kg
Mixed-layer CIN
-14 J/kg
Mixed-layer LCL
2566 m above ground
0-6 km bulk shear
18 kt
0-1 km storm-relative helicity
19 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

021 
WGUS54 KMAF 190133
FFWMAF
TXC173-227-190300-
/O.NEW.KMAF.FF.W.0009.230519T0133Z-230519T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Midland/Odessa TX
833 PM CDT Thu May 18 2023

The National Weather Service in Midland/Odessa has issued a

* Flash Flood Warning for...
  Northeastern Glasscock County in western Texas...
  Southern Howard County in western Texas...

* Until 1000 PM CDT.

* At 833 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 0.5 and 1 inch of rain 
  has fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly since Big Spring already saw flash flooding 
  earlier today.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Big Spring, Coahoma, Forsan, Sand Springs, Lomax, Big Spring 
  Country Club, Big Spring McMahon-Wrinkle Airpark, Elbow and Knott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be aware of your surroundings and do not drive on flooded roads.

&&

LAT...LON 3242 10168 3240 10129 3209 10128 3195 10127
      3205 10169

FLASH FLOOD...RADAR INDICATED

$$

DM
1 follow-up statement
417 
WGUS74 KMAF 190247
FFSMAF

Flash Flood Statement
National Weather Service Midland/Odessa TX
947 PM CDT Thu May 18 2023

TXC173-227-190300-
/O.CON.KMAF.FF.W.0009.000000T0000Z-230519T0300Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Glasscock TX-Howard TX-
947 PM CDT Thu May 18 2023

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 10 PM CDT THIS 
EVENING FOR NORTHEASTERN GLASSCOCK AND SOUTHERN HOWARD COUNTIES...

At 947 PM CDT, Rainfall estimates show between 1 and 2 inches of 
rain have fallen in the last 3 hours. Any lingering flooding from 
today will continue to subside and no additional rainfall is 
expected.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Big Spring, Coahoma, Forsan, Sand Springs, Lomax, Big Spring 
  Country Club, Big Spring McMahon-Wrinkle Airpark, Elbow and Knott.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3242 10168 3240 10129 3209 10128 3195 10127
      3205 10169

FLASH FLOOD...RADAR INDICATED

$$

DM

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at May 18, 6:15 PM CDT, 2 hours 18 minutes earlier.

Area forecast discussion, May 18, 6:15 PM CDT, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
615 PM CDT Thu May 18 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Friday night)
Issued at 242 PM CDT Thu May 18 2023

WV imagery shows the upper trough just of the Baja coast, promoting
weak ridging over Texas and southwest flow aloft over West Texas and
Southeast New Mexico.  At the surface, a weak dryline runs from near
KCNM-KINK-K6R6.  While mesoanalysis shows the area capped at 16Z,
this should erode in the next couple of hours, w/convection
developing over the higher terrain, then developing east w/the
dryline.  Main concerns this afternoon/evening will be large hail,
as KMAF 12Z RAOB came in w/mid-level lapse rates of 7.8C/km.  In
addition, CAMs develop deep-layer shear along the dryline sufficient
for a supercell of two, and hinting at the Ft. Stockton supercell to
develop.  A modest 25+kt LLJ is forecast to develop over the eastern
CWA after sundown, sustaining convection into the evening hours.
Overnight lows will be similar to this morning's.

Friday gets a little more interesting as a cold front approaches the
area.  Latest NAM brings fropa to KHOB around 22Z, but the overall
timing suggests it may slow during the day until after peak heating.
Thicknesses are set to increase a little south of the front,
w/compressional warming to aid in yielding afternoon temperatures
right around normal.  Convection will arrive on the front,
spreading/increasing SSW into the CWA into Friday night.  Deep-layer
shear accompanies the front, promoting supercells/damaging winds.
Steep mid-level lapse rates will support an initial large hail
threat, as well.  Temperatures Friday night will cool a little over
tonight's, but still come in slightly above normal.

&&

.LONG TERM...
(Saturday through Wednesday)
Issued at 242 PM CDT Thu May 18 2023

Post frontal environment on Saturday will trend "cool" across the
entire region with widespread 70s for highs under cloudy skies and
light precipitation Saturday morning. Focused ascent along the front
draped to the southwest will help initiate a round of showers and
storms across SW TX up into the southern Permian Basin, as well as
SE NM. Precipitation totals are fairly tame, but any rain is welcomed
in these parts, so we will take it. No severe weather expected on
Saturday thanks to lack of prominent instability.

The rest of the extended will be a crescendo of temperatures as
quasi-zonal flow aloft slowly transitions to weak mid-level ridging
after Monday next week with rising heights and prevailing southerly
flow helping warm things up. Sunday will begin the climb in daily
high temperatures with upper 70s and 80s expected with more
widespread 80s, and eventually 90s forecast for mid to late next
week.

A series of weak shortwave disturbances will cross overhead as
they propagate eastward within the southern stream jet positioned
from Baja over into the southern plains. Considering diurnal heating
and well aligned moisture field over much of W TX, a general
instability axis will be present across the eastern 3/4's of the
CWA. Complex meteorological characteristics and associated jargon
aside, each afternoon from Monday through the extended will run
slight chance to chance showers/storms each afternoon with decaying
chances after sunset with the loss of peak heating. This is a
textbook late-spring time regime on tap with convection each day and
temperatures near to slightly above normal beginning Monday,
onward.

&&

.AVIATION...
(00Z TAFS)
Issued at 608 PM CDT Thu May 18 2023

Watching outflow boundaries across the area with highly variable
winds and gusts. Will include tempos for these boundaries mostly
for KMAF. Could see a storm or two mainly near KMAF, but
probabilities are low. VFR will prevail with light winds outside
of TS and a strong cold front expected near the end of this TAF
cycle.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               64  93  60  74 /  40  20  20  20
Carlsbad                 60  88  60  73 /  20  20  40  30
Dryden                   65  95  67  76 /  20  10  20  40
Fort Stockton            64  93  62  73 /  30  10  30  50
Guadalupe Pass           60  82  57  67 /  20  20  30  40
Hobbs                    58  87  57  72 /  20  30  30  20
Marfa                    52  86  55  74 /  30  10  20  50
Midland Intl Airport     63  93  60  72 /  20  20  30  30
Odessa                   64  93  61  73 /  20  20  30  30
Wink                     61  93  61  75 /  20  10  30  40

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...44
LONG TERM....87
AVIATION...29
Hazardous weather outlook, May 18, 2:28 PM CDT, 6 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
228 PM CDT Thu May 18 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-191930-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
228 PM CDT Thu May 18 2023 /128 PM MDT Thu May 18 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

There is a marginal risk of severe storms this afternoon and
evening, mainly across the Western Low Rolling Plains, eastern
Permian Basin, and Stockton Plateau. Any severe storms that do
develop will be accompanied by large hail and damaging winds.

Elsewhere, thunderstorms are possible. Any storms that do develop
will be accompanied by frequent lightning, small hail, gusty winds,
and brief, heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a marginal risk of severe storms Friday afternoon and
evening, mainly across the Western Low Rolling Plains. Any severe
storms that do develop will be accompanied by large hail and
damaging winds.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Local storm report, May 18, 3:48 PM CDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
348 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0317 PM     HAIL             BIG SPRING              32.25N 101.48W
05/18/2023  E1.50 INCH       HOWARD             TX   PUBLIC

            RECEIVED SOCIAL MEDIA PHOTO SHOWING
            APPROXIMATELY PING PONG BALL SIZE HAIL IN
            BIG SPRING. TIME ESTIMATED BY RADAR.

&&
Special weather statement, May 18, 3:57 PM CDT, 4 hours 36 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
357 PM CDT Thu May 18 2023

TXZ047-048-052-053-182145-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
357 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of western Mitchell,
southwestern Scurry, southeastern Borden and Howard Counties through
445 PM CDT...

At 356 PM CDT, Doppler radar was tracking a strong thunderstorm near
Coahoma, or 15 miles northeast of Big Spring, moving northeast at 35
mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Big Spring, Coahoma, Forsan, Sand Springs, Colorado City Airport, J B
Thomas Reservoir, Luther, Lake Colorado City, Westbrook, Vincent,
Cuthbert, Knapp, Buford, Big Spring Country Club, Big Spring
McMahon-Wrinkle Airpark, Knott, Ira and Elbow.

This includes Interstate 20 between mile markers 172 and 214.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3209 10153 3245 10167 3270 10125 3272 10102
      3248 10084 3213 10107
TIME...MOT...LOC 2056Z 239DEG 31KT 3239 10127

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

16
Local storm report, May 18, 4:29 PM CDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
429 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0403 PM     HAIL             FLUVANNA                32.89N 101.15W
05/18/2023  M1.00 INCH       SCURRY             TX   PUBLIC

            SOCIAL MEDIA REPORT SHOWING HAIL UP TO ABOUT
            QUARTER SIZE IN FLUVANNA. TIME ESTIMATED BY
            RADAR.

&&
Local storm report, May 18, 4:41 PM CDT, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
441 PM CDT THU MAY 18 2023

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0344 PM     FLASH FLOOD      BIG SPRING              32.25N 101.48W
05/18/2023                   HOWARD             TX   PUBLIC

            SOCIAL MEDIA PHOTOS AND VIDEOS SHOW FLOWING
            WATER WITH RAPIDS ACROSS RESIDENTIAL ROADS
            IN BIG SPRING. TIME ESTIMATED BY RADAR.

&&
Special weather statement, May 18, 4:48 PM CDT, 3 hours 45 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
448 PM CDT Thu May 18 2023

TXZ053-182245-
Mitchell TX-
448 PM CDT Thu May 18 2023

...Strong thunderstorms will impact portions of Mitchell County
through 545 PM CDT...

At 448 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lake Colorado City to 17 miles north of
Sterling City. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Colorado City, Loraine, Lake Colorado City, Champion Creek Reservoir,
Lake Colorado City State Park and Westbrook.

This includes Interstate 20 between mile markers 200 and 228.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3209 10118 3240 10113 3244 10066 3209 10067
TIME...MOT...LOC 2148Z 284DEG 20KT 3240 10100 3208 10105

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91
Special weather statement, May 18, 5:52 PM CDT, 2 hours 41 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Thu May 18 2023

TXZ047-048-052-053-182330-
Mitchell TX-Scurry TX-Howard TX-Borden TX-
552 PM CDT Thu May 18 2023

...A strong thunderstorm will impact portions of northwestern
Mitchell, southwestern Scurry, southeastern Borden and northeastern
Howard Counties through 630 PM CDT...

At 551 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles southwest of J B Thomas Reservoir, or 20 miles northeast of Big
Spring, moving northeast at 20 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
J B Thomas Reservoir, Ira, Vincent and Knapp.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3236 10128 3245 10133 3273 10112 3255 10090
TIME...MOT...LOC 2251Z 228DEG 17KT 3247 10125

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

91

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 19, 4:18 PM CDTSpecial Weather StatementMAFWinkler42 min
May 19, 4:47 PM CDTSpecial Weather StatementMAFTerrell43 min
May 19, 4:52 PM CDTSpecial Weather StatementMAFMidland38 min
May 19, 4:53 PM CDTSpecial Weather StatementMAFMartin37 min
May 19, 5:04 PM CDTSpecial Weather StatementMAFEctor41 min
May 19, 5:09 PM CDTSpecial Weather StatementMAFTerrell36 min
May 19, 5:25 PM CDTSevere Thunderstorm WarningMAFMartin, Midland65 min
May 19, 5:29 PM CDTSevere Thunderstorm WarningMAFEctor, Midland61 min
May 19, 5:31 PM CDTSpecial Weather StatementMAFHoward44 min
May 19, 5:35 PM CDTSpecial Weather StatementMAFCrockett40 min
May 19, 5:47 PM CDTAreal Flood AdvisoryMAFAndrews, Ector, Martin, Midland3 hr
May 19, 5:56 PM CDTSevere Thunderstorm WarningMAFGlasscock, Midland, Reagan, Upton64 min
May 19, 6:08 PM CDTSpecial Weather StatementMAFYoakum52 min
May 19, 6:08 PM CDTSpecial Weather StatementMAFHoward52 min
May 19, 6:14 PM CDTSpecial Weather StatementMAFBorden46 min
May 19, 6:22 PM CDTSevere Thunderstorm WarningMAFMidland, Reagan, Upton53 min
May 19, 6:26 PM CDTSevere Thunderstorm WarningMAFMartin49 min
May 19, 6:52 PM CDTDust Storm AdvisoryMAFGlasscock, Midland, Reagan, Upton83 min
May 19, 6:57 PM CDTSevere Thunderstorm Warning Considerable damage threatMAFGlasscock, Reagan63 min

Nearby

Flash Flood Warnings in Texas, 2023Every flash flood warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.